Press-Republican

Ask Dr. K

May 28, 2012

Prescription medicines are effective for toenail infections

DEAR DOCTOR K: My big toenail has become thick and yellow and has started to separate from the nail bed. It also smells unpleasant. What's wrong with my toenail, and what can I do about it?

DEAR READER: Based on your description, I suspect you have a fungal toenail infection. You may have picked it up in a damp area with heavy foot traffic -- a swimming pool or gym, perhaps.

Fortunately, there are several treatments you can try. A mild infection sometimes can be successfully treated by over-the-counter antifungal medicines applied to the nail. But by the time a fungal toenail infection starts to smell (as it has in your case), you should seek medical attention.

Some of my patients have heard that applying Vicks VapoRub will do the trick. The evidence for that is scanty, and I do not suggest it.

I usually send my patients with this problem to a podiatrist, a type of foot doctor. The podiatrist can do a simple test to determine if the condition is caused by a fungus, as some other conditions can produce similar changes to the toenails. Also, the podiatrist has tools to gently scrape away the infected part of the nail, including a lot of the fungus. This makes it easier for treatments to be effective.

For mild to moderate nail fungus, you can try a liquid form of ciclopirox (Penlac Nail Lacquer). This medication is applied daily like a nail polish. But it can take almost a year to complete treatment, and it is not very effective. I do not recommend it.

Prescription pills can be very effective. They include fluconazole (Diflucan), ketoconazole (Nizoral), terbinafine (Lamisil) and itraconazole (Sporanox). Although it is rare, each of these medicines can cause serious side effects and adverse interactions with other medicines you may be taking. So your doctor will need to carefully determine if they make sense for you.

Text Only | Photo Reprints
Ask Dr. K